SEARCH

SEARCH BY CITATION

Keywords:

  • Teratogen;
  • Malformation;
  • Neurodevelopment;
  • Clearance;
  • Epilepsy;
  • Seizure

Summary

Most infants born to women with epilepsy are healthy, but there are increased risks related to in utero antiepileptic drug (AED) exposure and seizures. Emerging data from pregnancy registries and other studies allow us to better balance the anatomic teratogenic and neurodevelopmental effects of AEDs against the need to maintain maternal seizure control. Several large prospective pregnancy registries demonstrate a consistent pattern of increased risk for major congenital malformations (MCMs) with valproate (VPA) use as monotherapy, compared to nonexposed populations and to other AEDs used in monotherapy. AED polytherapy likely increases risk for MCMs, but the risk is more pronounced if VPA is included. Reduced cognitive outcomes have been reported with AED polytherapy, and with use of VPA, phenobarbital (PB), and PHT as monotherapy. Dose-dependent risk has been demonstrated with VPA for MCMs and cognitive consequences. CBZ groups show normal neurodevelopment. Increased clearance of most of the AEDs occurs during pregnancy. Use of therapeutic drug monitoring during pregnancy with LTG reduces the risk for seizure worsening. The consistent findings of increased teratogenic risk for VPA should discourage use of this medication as first-line treatment in women of childbearing age.